Texas, 2014High Wind in Texas, March 17 to 18, 2014
March 17 to 18, 2014 · NWS MAF · 3 events in 1 county or zone
Increasing southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing southwesterly mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 12:52 PM MST, 59 minutes earlier.
Area forecast discussion, Mar 17, 12:52 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT Mon Mar 17 2014
.DISCUSSION...
Temperatures have warmed up nicely this afternoon after a cold
start. As the upper trough that gave us windy conditions yesterday
pushes east another is digging across the Rockies. A lee sfc trough
has already developed and is helping increase southwesterly winds
across the area this afternoon. The winds combined with the very dry
air across the region has led to some high fire danger across the
Guadalupe Mountains. Please see the fire wx discussion below.
As this upper trough swings by to our north it will drag a cold
front through the area tomorrow afternoon. Ahead of the front there
may be a brief period around Noon of strong northwesterly winds
across N. Lea County and the northern Permian Basin. Fire danger is
expected to be elevated during this time, but the winds should
diminish through the remainder of the afternoon. Given the expected
timing of the front most areas should still be able to warm well
into the 70s and 80s. Northerly winds behind the front will not be
nearly as strong as they were Sunday, but still expect breezy
conditions. Temperatures will slide back below normal for Wednesday
with lows near freezing possible in the morning. Mid level flow then
becomes zonal by the end of the week allowing southeasterly sfc flow
(and even a bit of Gulf moisture) to return to the area.
Our next cold front enters the picture this weekend with much cooler
temperatures. Both long range models also introduce QPF into parts
of the area Sunday with a weak disturbance. Given this, will lower
temperatures significantly Sunday and throw in a slight chance of
showers for the eastern Permian Basin and lower Trans Pecos where
the better moisture will lie.
&&
.FIRE WEATHER...
Winds have been blowing 30 to 40 mph, though snowfall yesterday has
kept relative humidities above 15 percent so far today in the
Guadalupe Mountains. Continued westerly winds may allow for brief
critical conditions to develop later this afternoon, then poor
humidity recovery tonight will lead to worse conditions tomorrow as
temperatures increase and dewpoints drop. Near or brief critical
fire weather conditions will also be possible tomorrow in southern
Chaves and northern Lea counties as well as the northwestern Permian
Basin, but weaker winds make this area more marginal so a Fire
Weather Watch has only been issued for the mountains on Tuesday.
Northwesterly winds Tuesday will shift from the northeast Tuesday
night with the arrival of a front which will be a concern despite
diminishing wind speeds.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 45 75 35 62 / 0 0 0 0
BIG SPRING TX 43 77 37 65 / 0 0 0 0
CARLSBAD NM 45 77 38 64 / 0 0 0 0
DRYDEN TX 48 89 47 71 / 0 0 0 0
FORT STOCKTON TX 50 80 39 65 / 0 0 0 0
GUADALUPE PASS TX 45 70 36 60 / 0 0 0 0
HOBBS NM 40 71 33 61 / 0 0 0 0
MARFA TX 33 74 33 65 / 0 0 0 0
MIDLAND INTL AIRPORT TX 44 77 35 63 / 0 0 0 0
ODESSA TX 46 76 36 62 / 0 0 0 0
WINK TX 42 79 37 66 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.
HIGH WIND WARNING until 6 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
NF/LNZ.
TX...RED FLAG WARNING until 7 PM CDT /6 PM MDT/ this evening FOR THE
FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
Highway 54 Corridor.
HIGH WIND WARNING until 6 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
10/29Hazardous weather outlook, Mar 17, 12:54 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON MAR 17 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT MON MAR 17 2014 /154 PM MDT MON MAR 17 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WINDS ARE LIKELY FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
SO A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREA. WINDS OF 30
TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED.
CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY IN THE GUADALUPE
MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR AREA. A RED FLAG
WARNING IS IN EFFECT FOR THIS AREA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AGAIN TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 17, 1:51 PM MST to 4:21 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
Several hours of southwest winds of 40-44 mph occurred in Guadalupe Pass.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 17, 2:41 PM MST to 7:49 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
Several hours of sustained winds of 40-45 mph occurred in the Guadalupe Mountains.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 17, 6:00 PM MST to March 18, 2:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 17, 2014$295,000 · 84 kt wind · 10 events
- Winter Weather in North Carolina, March 17, 201421 events
- Heavy Snow and High Wind in Montana, March 17 to 21, 201470 kt wind · 18 events
- High Wind in Wyoming, March 17 to 18, 201455 kt wind · 18 events
- Damaging Winds and Rip Current in Florida, March 17, 20141 injured · $8,000 · 50 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, March 17 to 18, 2014$15,000 · 65 kt wind · 7 events
- Winter Weather in North Carolina, March 17 to 18, 201414 events
- Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 201411 events
- High Wind in Wyoming, March 17 to 18, 201496 kt wind · 9 events
- High Wind in Idaho, March 17, 2014$12,000 · 69 kt wind · 5 events
- Heavy Snow in Wisconsin, March 17 to 19, 20147 events
- Winter Weather in Michigan, March 17 to 19, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499982, 499980, 499981.